Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 110, NWS Gaylord, MI

December 17, 2017

NWS Gaylord, MI issued this small craft advisory at Dec 17, 2017, 3:13 PM EST. It took effect at Dec 18, 2017, 2:00 PM EST. It was in force for 71 min.

The area

The counties it named.

The facts

Issued
Dec 17, 2017, 3:13 PM EST (20:13 UTC)
In effect from
Dec 18, 2017, 2:00 PM EST
Expired
Dec 18, 2017, 3:11 PM EST
In force
71 min
Issued by
NWS Gaylord, MI

The text

As transmitted.

804 
WHUS73 KAPX 172013
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
313 PM EST Sun Dec 17 2017

LMZ323-341-342-344>346-180415-
/O.NEW.KAPX.SC.Y.0110.171218T1900Z-171220T1100Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
313 PM EST Sun Dec 17 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM MONDAY TO 6 AM EST
WEDNESDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 2 PM Monday to 6 AM EST
Wednesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ345>349-180415-
/O.NEW.KAPX.SC.Y.0110.171219T0200Z-171220T1100Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
313 PM EST Sun Dec 17 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM MONDAY TO 6 AM EST
WEDNESDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 9 PM Monday to 6 AM EST
Wednesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LSZ321-322-180415-
/O.NEW.KAPX.SC.Y.0110.171219T0200Z-171220T1100Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
313 PM EST Sun Dec 17 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM MONDAY TO 6 AM EST
WEDNESDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 9 PM Monday to 6 AM EST
Wednesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
3 follow-up statements
422 
WHUS73 KAPX 180926
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
426 AM EST Mon Dec 18 2017

LMZ341-342-181730-
/O.UPG.KAPX.SC.Y.0110.171218T1900Z-171220T1100Z/
/O.NEW.KAPX.GL.W.0039.171219T0000Z-171220T1200Z/
Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-
426 AM EST Mon Dec 18 2017

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
WEDNESDAY...

The National Weather Service in Gaylord has issued A Gale
Warning...which is in effect from 7 PM this evening to 7 AM EST
Wednesday. THE Small Craft Advisory IS NO LONGER IN EFFECT. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Operating a vessel in gale conditions requires experience and
properly equipped vessels. It is highly recommended that mariners
without the proper experience seek safe harbor prior to the onset
of gale conditions.

$$

LHZ345-181730-
/O.UPG.KAPX.SC.Y.0110.171219T0200Z-171220T1100Z/
/O.NEW.KAPX.GL.W.0039.171219T0000Z-171220T1200Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-
426 AM EST Mon Dec 18 2017

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
WEDNESDAY...

The National Weather Service in Gaylord has issued A Gale
Warning...which is in effect from 7 PM this evening to 7 AM EST
Wednesday. THE Small Craft Advisory IS NO LONGER IN EFFECT. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Operating a vessel in gale conditions requires experience and
properly equipped vessels. It is highly recommended that mariners
without the proper experience seek safe harbor prior to the onset
of gale conditions.

$$

LMZ323-344>346-181730-
/O.CON.KAPX.SC.Y.0110.171218T1900Z-171220T1100Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
426 AM EST Mon Dec 18 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 6 AM EST WEDNESDAY...

A Small Craft Advisory remains in effect from 2 PM this afternoon
to 6 AM EST Wednesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ346>349-181730-
/O.CON.KAPX.SC.Y.0110.171219T0200Z-171220T1100Z/
St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
426 AM EST Mon Dec 18 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 6 AM EST WEDNESDAY...

A Small Craft Advisory remains in effect from 9 PM this evening
to 6 AM EST Wednesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LSZ321-322-181730-
/O.CON.KAPX.SC.Y.0110.171219T0200Z-171220T1100Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
426 AM EST Mon Dec 18 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 6 AM EST WEDNESDAY...

A Small Craft Advisory remains in effect from 9 PM this evening
to 6 AM EST Wednesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
215 
WHUS73 KAPX 181531
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1031 AM EST Mon Dec 18 2017

LHZ345-LMZ341-342-182345-
/O.CON.KAPX.GL.W.0039.171219T0000Z-171220T1200Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-
1031 AM EST Mon Dec 18 2017

...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST WEDNESDAY...

A Gale Warning remains in effect from 7 PM this evening to 7 AM
EST Wednesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Operating a vessel in gale conditions requires experience and
properly equipped vessels. It is highly recommended that mariners
without the proper experience seek safe harbor prior to the onset
of gale conditions.

$$

LMZ323-344>346-182345-
/O.CON.KAPX.SC.Y.0110.171218T1900Z-171220T1100Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1031 AM EST Mon Dec 18 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 6 AM EST WEDNESDAY...

A Small Craft Advisory remains in effect from 2 PM this afternoon
to 6 AM EST Wednesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ346>349-182345-
/O.CON.KAPX.SC.Y.0110.171219T0200Z-171220T1100Z/
St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
1031 AM EST Mon Dec 18 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 6 AM EST WEDNESDAY...

A Small Craft Advisory remains in effect from 9 PM this evening
to 6 AM EST Wednesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LSZ321-322-182345-
/O.CON.KAPX.SC.Y.0110.171219T0200Z-171220T1100Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1031 AM EST Mon Dec 18 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 6 AM EST WEDNESDAY...

A Small Craft Advisory remains in effect from 9 PM this evening
to 6 AM EST Wednesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
504 
WHUS73 KAPX 182011
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
311 PM EST Mon Dec 18 2017

LHZ346>349-LSZ321-322-190415-
/O.UPG.KAPX.SC.Y.0110.171219T0200Z-171220T1100Z/
/O.EXB.KAPX.GL.W.0039.171219T0200Z-171220T1200Z/
St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
311 PM EST Mon Dec 18 2017

...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 7 AM EST
WEDNESDAY...

The National Weather Service in Gaylord has issued A Gale
Warning...which is in effect from 9 PM this evening to 7 AM EST
Wednesday. THE Small Craft Advisory IS NO LONGER IN EFFECT. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Operating a vessel in gale conditions requires experience and
properly equipped vessels. It is highly recommended that mariners
without the proper experience seek safe harbor prior to the onset
of gale conditions.

$$

LMZ323-344>346-190415-
/O.UPG.KAPX.SC.Y.0110.000000T0000Z-171220T1100Z/
/O.EXA.KAPX.GL.W.0039.171219T0000Z-171220T1200Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
311 PM EST Mon Dec 18 2017

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
WEDNESDAY...

The National Weather Service in Gaylord has issued A Gale
Warning...which is in effect from 7 PM this evening to 7 AM EST
Wednesday. THE Small Craft Advisory IS NO LONGER IN EFFECT. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Operating a vessel in gale conditions requires experience and
properly equipped vessels. It is highly recommended that mariners
without the proper experience seek safe harbor prior to the onset
of gale conditions.

$$

LHZ345-LMZ341-342-190415-
/O.CON.KAPX.GL.W.0039.171219T0000Z-171220T1200Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-
311 PM EST Mon Dec 18 2017

...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST WEDNESDAY...

A Gale Warning remains in effect from 7 PM this evening to 7 AM
EST Wednesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Operating a vessel in gale conditions requires experience and
properly equipped vessels. It is highly recommended that mariners
without the proper experience seek safe harbor prior to the onset
of gale conditions.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 17, 2:54 PM EST, 19 minutes earlier.

Area forecast discussion, Dec 17, 2:54 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
254 PM EST Sun Dec 17 2017

.NEAR TERM...(Tonight through Monday)
Issued at 246 PM EST Sun Dec 17 2017

High Impact Weather Potential: A period of light snow/mix from the
Straits into part of eastern upper tonight. Patchy freezing
drizzle possible parts of northern lower.

Primary Forecast Concerns/Challenges: Weakish forcing and p-type
questions tonight.

Much of northern Michigan caught between weather systems tonight,
with a weakish system sliding across eastern upper and another
moving well to our south. Mid level f-gen increases this evening
over the Straits and eastern upper associated with a weak
shortwave/trough sliding through the northern lakes. Forcing is
not that impressive overall but forecast soundings certainly
point to a period of mainly light snow through the first half of
tonight with minor accumulations. As deeper moisture departs,
precipitation may transition to freezing drizzle. South of the
bridge, forcing is weaker and moisture not quite as impressive,
with a few light snow showers/patchy freezing drizzle possible.

Later tonight, the far southeast parts of the area will be
brushed with deeper moisture associated with an area of low
pressure moving south of the area. Areas closer to Saginaw Bay
could see a period of light snow or a mix of light snow/freezing
drizzle. Tough call on how far north this moisture will push, but
given the potential for a little freezing rain, it will bear
watching. Areas of fog are likely to develop overnight with
increasing low level moisture and weak boundary layer flow. This
could become locally dense in spots, especially closer to the M-55
corridor in northern lower.

Milder temperatures on Monday as H8 thermal ridge pushes into the
Great Lakes.  High temperatures at or above freezing across the
entire area, with a few  locations likely near 40.  Not much
happening weatherwise. Clouds/fog in the morning will give way to
some "brightening" of the skies as the day progresses. A few
flurries/sprinkles possible but overall it will be a dry day for
most areas.

&&

.SHORT TERM...(Monday night through Wednesday)
Issued at 246 PM EST Sun Dec 17 2017

High Impact Weather Potential...Minimal. Chances of rain and
or/snow...with some light snow accumulation for northern sections
of our CWA.

Pattern Synopsis/Forecast...Broad cyclonic flow will remain over the
Upper Midwest and the Great Lakes region thru mid week. Our brief
"warm-up" early this week will give way to CAA Tuesday night as a
cold front sweeps thru the region. The front and associated short
wave and deeper moisture will increase POPs to likely Monday night.
Precip type Monday night into Tuesday will be a mix rain and/or snow
per model sounding temp profiles. CAA Tuesday night and Wednesday
will switch all precip over to all snow...with the primary forcing
mechanism transitioning to lake processes. Overall synoptic lift
along and ahead of the front as well as increasing over-lake
instability in the wake of the front are both rather modest...and
expected QPF thru this forecast period is relatively minor
(sub-advisory).

Temps will only drop a few degrees Monday night...with overnight
lows mainly in the lower 30s. Tuesday will bring us one more
relatively mild day...with highs in the mid 30s to around 40
degrees. CAA Tuesday night will drop low temps back into the low to
mid 20s...with highs on Wednesday only warming into the mid to upper
20s.

&&

.LONG TERM...(Wednesday night through Sunday)
Issued at 246 PM EST Sun Dec 17 2017

High impact weather: Deepening low pressure over the Great Lakes
region Friday...mixed precipitation possible...then lake effect
behind the departing system.

Long range guidance have come into agreement with a developing low
pressure system over the Great Lakes region tracking through
northern lower Michigan Friday. Still can (and probably will) change
a bit before then, so too far out to say exactly what type of
precipitation, how much accumulations we will see, and where
different precip types will be...could definitely bring some holiday
travel headaches though. Behind this departing system very cold air
filters back into the forecast area producing more lake effect
accumulations beyond this forecast period. Highs will be in the mid
20s to low 30s Thursday. Depending on the exact track of the
aforementioned storm system...highs could drastically change Friday,
for now, mid to upper 20s over eastern upper to near 40 over the
southwest CWA. Highs then cool behind the departing system...only
reaching into the 20s Saturday and then only the teens to low 20s
Sunday. Lows will generally be in the teens to low 20s until
temperatures drop Sunday...dropping into the single digits over
eastern upper and low teens over northern lower.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1215 PM EST Sun Dec 17 2017

Widespread MVFR cigs through the TAF period with periods of IFR
cigs possible tonight. Weak weather system may bring a few
flurries or some patchy light freezing drizzle tonight, but
chances are so low that they were not included in the terminals.
Areas of fog likely developing tonight, generally MVFR vsbys with
localized IFR vsbys possible. Fog dissipates on Monday and cigs
gradually improve.

&&

.MARINE...
Issued at 246 PM EST Sun Dec 17 2017

Winds veer to the southwest tonight and will increase
considerably on Monday/Monday night ahead of a cold front.
Widespread small craft conditions developing on Monday, continuing
through the day on Tuesday as a cold front sweeps across the
area.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from 9 PM Monday to 6 AM EST Wednesday for
     LHZ345>349.
LM...SMALL CRAFT ADVISORY from 2 PM Monday to 6 AM EST Wednesday for
     LMZ323-341-342-344>346.
LS...SMALL CRAFT ADVISORY from 9 PM Monday to 6 AM EST Wednesday for
     LSZ321-322.
&&

NEAR TERM...JK
SHORT TERM...MR
LONG TERM...TL
AVIATION...JK
MARINE...JK
Hazardous weather outlook, Dec 17, 2:59 PM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
259 PM EST Sun Dec 17 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-182000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
259 PM EST Sun Dec 17 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

Patchy freezing drizzle is possible tonight, which could result
in slick spots on some roadways.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A light mix of freezing drizzle, light rain and light snow is
possible Monday night into Tuesday morning which could result in
icy road conditions.

A more significant winter storm may impact northern Michigan
Thursday into Friday. The track of this system is still uncertain
and various types and amounts of precipitation are possible.
Travel may be impacted by this storm and travelers should stay
tuned for later updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JK

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.